Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 5, 2009, 5:25 PM PDT for San Diego County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2009, 5:25 PM PDT (00:25 UTC)
- Expired
- Sep 5, 2009, 7:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 78 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:46 PM PDT | FLASH FLOOD | 3 Se Ocotillo Wells, CA | SEVERAL INCHES OF MUD AND DEBRIS OVER SPLIT MOUNTAIN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 060025
FFWSGX
CAC073-060230-
/O.NEW.KSGX.FF.W.0006.090906T0025Z-090906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 PM PDT SAT SEP 5 2009
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITY OF BORREGO SPRINGS...
* UNTIL 730 PM PDT
* AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A STORM NEAR OCOTILLO WELLS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO
WELLS.
LAT...LON 3290 11633 3308 11640 3330 11639 3335 11608
3308 11607 3306 11609 3263 11609 3261 11614
$$
SCV4 follow-up statements
000
WGUS76 KSGX 060036
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
536 PM PDT SAT SEP 5 2009
CAC073-060230-
/O.CON.KSGX.FF.W.0006.000000T0000Z-090906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
536 PM PDT SAT SEP 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...
AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN PRODUCING FLASH FLOODING OVER BORREGO WELLS
AND OCOTILLO WELLS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO
WELLS AND BORREGO WELLS.
FLASH FLOODING IS OCCURRING ALONG ROADS AND WASHES IN AND NEAR THE
TOWNS OF BORREGO WELLS AND OCOTILLO WELLS. THIS INCLUDES PORTIONS OF
HIGHWAY 78...SPLIT MOUNTAIN ROAD...AND OLD KANE SPRINGS ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3290 11633 3308 11640 3330 11639 3335 11608
3308 11607 3306 11609 3263 11609 3261 11614
$$
SCV000
WGUS76 KSGX 060058
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
558 PM PDT SAT SEP 5 2009
CAC073-060230-
/O.CON.KSGX.FF.W.0006.000000T0000Z-090906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
558 PM PDT SAT SEP 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...
AT 546 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN FROM A THUNDERSTORM PRODUCING FLASH
FLOODING NEAR OCOTILLO WELLS AND BORREGO WELLS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO
WELLS AND BORREGO WELLS. FLASH FLOODING IS LIKELY ALONG OLD KANE
SPRINGS ROAD...SPLIT MOUNTAIN ROAD...AND PORTIONS OF HIGHWAY 78.
ADDITIONAL THUNDERSTORMS DEVELOPING NEAR BORREGO SPRINGS MAY ALSO
BECOME CAPABLE OF PRODUCING FLASH FLOODING WITHIN THE NEXT HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3290 11633 3308 11640 3330 11639 3335 11608
3308 11607 3306 11609 3263 11609 3261 11614
$$
SCV000
WGUS76 KSGX 060133
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
633 PM PDT SAT SEP 5 2009
CAC073-060230-
/O.CON.KSGX.FF.W.0006.000000T0000Z-090906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
633 PM PDT SAT SEP 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...
AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS HAD MOVED EAST OF THE AREA...HOWEVER
EXCESSIVE RUNOFF AND FLASH FLOODING WILL CONTINUE TO OCCUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO
WELLS AND BORREGO WELLS. ROADS THAT MAY BE AFFECTED BY FLASH
FLOODING INCLUDE HIGHWAY 78...OLD KANE SPRINGS ROAD...AND SPLIT
MOUNTAIN ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3290 11633 3308 11640 3330 11639 3335 11608
3308 11607 3306 11609 3263 11609 3261 11614
$$
SCV000
WGUS76 KSGX 060223
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
723 PM PDT SAT SEP 5 2009
CAC073-060230-
/O.EXP.KSGX.FF.W.0006.000000T0000Z-090906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
723 PM PDT SAT SEP 5 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT FOR NORTHEASTERN
SAN DIEGO COUNTY...
THUNDERSTORMS HAVE MOVED EAST INTO IMPERIAL COUNTY AND HEAVY RAIN
HAS ENDED. THERE STILL COULD BE SOME MINOR RUNOFF OCCURRING IN
NORMALLY DRY WASHES SOUTH OF OCOTILLO WELLS BETWEEN BORREGO WELLS
AND SPLIT MOUNTAIN...BUT FLASH FLOODING IS NO LONGER EXPECTED.
LAT...LON 3290 11633 3308 11640 3330 11639 3335 11608
3308 11607 3306 11609 3263 11609 3261 11614
$$
SCVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:25 PM PDT, 4 hours earlier.
Area forecast discussion, Sep 5, 1:25 PM PDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 125 PM PDT SAT SEP 5 2009 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL BRING DRYING AND SOME COOLING THROUGH THE HOLIDAY WEEKEND...AND A SLOW DEEPENING OF THE MARINE LAYER FOR MORE EXTENSIVE NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS. OTHERWISE...A RETURN OF A MORE GENERAL MONSOONAL MOISTURE IS POSSIBLE TOWARD THE MIDDLE AND LATTER PART OF NEXT WEEK FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... AREAS OF MID-LEVEL CLOUDS ASSOCIATED WITH A WEAK UPPER-LEVEL TROUGH WERE DISSIPATING OVER EASTERN SECTIONS OF THE FORECAST AREA EARLY THIS AFTERNOON BASED ON SATELLITE IMAGERY. HEATING WAS DRIVING ISOLATED DEEP CUMULUS DEVELOPMENT BY 20Z. DEW POINTS REMAINED ELEVATED...WHILE TEMPS WERE A FEW DEGREES LOWER THAN YESTERDAY AFTERNOON AT 20Z. SURFACE PRESSURE GRADIENTS WERE WEAK ONSHORE. DEWPOINTS REMAINED QUITE HIGH (MID 60S TO MID 70S F) OVER THE LOWER DESERTS. BASED ON MOUNTAIN OBSERVATIONS...THE MOIST LAYER WAS ABOUT 4K FT DEEP. MODEL SOUNDINGS IN THE LOWER DESERT INDICATED A WEAK MID-LEVEL CAP WILL BE PRESENT...BUT INSTABILITY WAS SUBSTANTIAL WITH CAPES ABOVE 1500-2000 J/K AND A K INDEX NORTH OF 35. BASED ON THE DEEP MOIST LAYER AND FORECAST MAX TEMPS ABOVE 100...EXPECT A FEW PARCELS WILL GAIN ENOUGH SIZE AND VELOCITY TO BUILD INTO THUNDERSTORMS THIS AFTERNOON OVER THE MOUNTAINS AND SHOULD TRACK NE INTO THE DESERTS. OTHERWISE...DRY WEST OF THE MOUNTAINS AND WARM. ADDITIONAL MID-LEVEL DRYING IS LIKELY BY SUN...SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DIMINISH FOR THE REMAINDER OF THE HOLIDAY WEEKEND. DRY...WESTERLY FLOW ALOFT AND INCREASING ONSHORE SURFACE PRESSURE GRADIENTS WILL TREND US MORE TOWARD SEASONAL CONDITIONS. WHILE NOT A FORECAST...A DROP IN SEA SURFACE TEMPS WOULD GO A LONG WAY TOWARD THAT END AS WELL. LATER IN THE WEEK...EASTERLY FLOW IS FORECAST TO REDEVELOP AS LOW PRESSURE DEVELOPS OFF THE COAST AND HIGH PRESSURE STRENGTHENS INLAND. WHILE NOT PARTICULARLY HOT FOR SOCAL...THIS FLOW COULD BRING MORE MID-LEVEL MOISTURE AND CLOUDS BACK TO THE REGION AND A RENEWED THREAT OF MOUNTAIN AND DESERT CONVECTION. REGARDING SEA SURFACE TEMPS...NEAR SHORE TEMPS ARE ELEVATED NOW (MID 70S). THIS IS ABOUT 6 TO 10 DEGREES ABOVE AVERAGE...AND WHILE IT IS GREAT FOR BEACH GOERS...IT LIMITS THE COOLING POWER OF THE SEA BREEZE INLAND AND ELEVATES HUMIDITY...MAKING IT FEEL MORE MUGGY. PERSISTENT NW FLOW ALONG THE CA COAST USUALLY RESULTS IN OVERTURNING AND COOLING OF THE WATER. WHILE SOME DECREASE IN HUMIDITY IS LIKELY OVER THE NEXT COUPLE OF DAYS...A DEFINITIVE DROP PROBABLY WILL NOT OCCUR FOR COASTAL AND VALLEY COMMUNITIES UNTIL THE SEA SURFACE TEMPS FALL BACK INTO THE 60S. && .AVIATION... 051900Z...MARINE LAYER DEPTH WAS AROUND 1000 FEET THIS AFTERNOON AND LITTLE CHANGE IS EXPECTED THROUGH SUNDAY. AREAS OF STRATUS SHOULD RETURN TO THE COAST THIS EVENING WITH IFR CEILINGS AT COASTAL AIRPORTS SUCH AS KSAN AND POSSIBLY KSNA AND LIFR CONDITIONS POSSIBLE AT SOME MESA AIRPORTS AS WELL AS KCRQ BETWEEN MIDNIGHT AND 16Z ON SUNDAY. ABOVE THE MARINE LAYER...SCATTERED CU/TCU THIS AFTERNOON. THE AIR MASS REMAINS UNSTABLE ENOUGH THAT ISOLATED CBS/TSTMS CAN NOT BE RULED OUT BUT MOST TSTM ACTIVITY SHOULD BE SOUTH OVER NORTHERN BAJA AND OVER THE EASTERN DESERT AREAS. ANY ACTIVITY SHOULD END BY SUNSET. OTHERWISE MOSTLY CLEAR THROUGH SUNDAY. VISIBILITIES MOSTLY UNRESTRICTED EXCEPT VICINITY OF WILDFIRES. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...HORTON NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 5, 4:30 PM PDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 430 PM PDT SAT SEP 5 2009 CAZ042-043-048-050-055>058-060>062-061200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 430 PM PDT SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SOUTHERN MOUNTAIN AND DESERT AREAS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:00 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 60 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.